Parenting & Children's Health Data Verified

When to Worry About Diarrhea in Children?

Written by
Dr. Vishnu K R
and medically reviewed by iCliniq medical review team.

Published on Jun 07, 2017 and last reviewed on Sep 07, 2018   -  2 min read

Abstract

Diarrhea is dangerous for a child. It appears harmless, but slowly it makes the child sick. It makes the child pass out and to be brought to the hospital as an emergency. Here are some tips to look for the danger signs of diarrhea.

When to Worry About Diarrhea in Children?

Diarrhea:

Passing watery stools is diarrhea. It does not cause much harm if the child has no dehydration, but medical help should be sought. The doctor is the one to determine whether the child has dehydration or not. It is a more dangerous if the kid has vomiting along with watery stools. Diarrhea with danger signs should detect as early as possible by the parents. They are known for their mortality rates, so be careful.

Danger Signs:

  1. Vomiting.
  2. More watery stools, that is, more than 3 to 5 times per day.
  3. Altered sensorium, like drowsiness and fainting.
  4. Seizures.
  5. Blood in stools.
  6. If the child is not eating well.
  7. If the child is not thirsty.

Any one of the above, along with watery diarrhea require immediate hospitalization, irrespective of how playful the child is. Blood in watery stools is called dysentery, and it is caused by bacterial food poisoning. It requires management from intensive care unit. Severe forms of diarrhea cause the child to forget hours and the sense of thirst or hunger.

Treatment:

ORS (Oral Rehydration Salts):

Intensive Care:

By now, you know what to look for in your child. And the doctor will know what to look for in his patient. It is a teamwork between the parents and the medical staff. Fortunately, the teamwork is getting better by every week as we see lesser mortalities with diarrhea.

For more information consult a pediatric gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/paediatrician/pediatric-gastroenterology

Last reviewed at:
07 Sep 2018  -  2 min read

RATING

15

Tags:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Antibiotic-Associated Diarrhea (AAD)

Article Overview: Antibiotic-associated diarrhea (AAD) is the passing of watery stools after taking antibiotics. It results from infection by antibiotic-resistant pathogens. Read Article


Dr. Geethu Thomas
Dr. Geethu Thomas
Medical Gastroenterologist

The consequences of long-term antibiotic administration are diarrhea, antibiotic resistance, impaired immunity, increased cost of treatment, organ failures and deaths and reduction in beneficial phytoestrogens. Antibiotic-associated diarrhea (AAD) is unexplained diarrhea associated with the use of a...  Read Article

My 20 months old daughter has diarrhea and vomiting, and has not peed since afternoon. Please help.

Query: Hello doctor, My 20 months old daughter did not pee last week for above 24 hours, the next day she did pee, but also vomited. On the same day, she was having a fever of 102 F, so we went to the pediatrician. He gave Vomitab, Calpol, and an antibiotic injection. From the past three days, the urine ou...  Read Full »

Popular Articles Most Popular Articles

Do you have a question on Diarrhea or Diarrhea Treatment?

Ask a Doctor Online

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.